Strong Wind, Northern Berkshire
- When
- April 8, 7:00 AM EST to 9:00 PM EST
- Where
- Northern Berkshire forecast zone
- Measured
- 38 kt (44 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
Upon the passage of a cold front, winds increased across western Massachusetts on April 8, 2025, leading to gust speeds ranging from around 30 to 40 mph. A peak wind gust of 44 mph occurred at the Pittsfield Municipal Airport.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Upon the passage of a cold front, winds increased across western Massachusetts on April 8, 2025, leading to gust speeds ranging from around 30 to 40 mph. A peak wind gust of 44 mph occurred at the Pittsfield Municipal Airport. A few power outages resulted from this event, but little damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 8, 5:40 AM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
640 AM EDT Tue Apr 8 2025
.SYNOPSIS...
A strong cold front will pass across the region this morning,
bringing a line of rain and snow showers. Behind the front, windy
and cold conditions are expected with additional snow showers and
flurries. Below normal temperatures will persist through mid week,
with another system arriving with widespread rain to close out the
week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Key Messages:
- Rain and snow showers with a strong cold front this morning
- Becoming very windy with temperatures well below normal today
- Wind Advisory in effect for Mohawk & Schoharie Valleys,
Helderbergs, Capital Region, Taconics and Berkshires due to expected
wind gusts up to 50 mph.
Discussion:
Update as of 605 AM EDT...Cold front is located just east of the
Capital District as winds at KALB have shifted to the west with
lowering dewpoints. Rain and snow showers are close to exiting
the region, though lake effect snow showers are beginning to
develop just east of Lake Ontario. Look for lake effect snow
showers to continue to spread east into the Mohawk Valley and
western ADKs this morning, with upslope snow showers also
developing in the southern Greens into the Berkshires. In
addition, west winds will be gusting around 25-40 MPH, with
higher values this afternoon as mixing strengthens. See previous
discussion below for additional details...
Previous Discussion...Expect rain and snow showers to continue
to move from west to east across the area through early morning,
with majority of CAMs in agreement of precip exiting the
eastern CWA around 11-13z. Temperatures initially above freezing
will drop below to near freezing behind the front, which may
lead to locally slick conditions for the morning commute. Any
snow accumulations will be restricted to a coating to around one
inch, with the later favored mainly at higher elevations.
Behind the front, winds will increasing as vertical mixing
strengthens with cooling temps aloft and a tightening pressure
gradient. Gusts around 35-50 MPH will be common by early afternoon,
especially from the Mohawk Valley into the Capital District and
Berkshires due to channeling effects. A Wind Advisory remains in
effect for these areas. Areas across southern VT may also see a
brief period of strong wind gusts to near advisory level, but did
not have confidence to expand the advisory here with this update.
Temperatures will be confined into the low 20s (terrain) to mid 30s
(valleys), making it feel more like early to mid February vs. early
April (temperatures around 15-20 degrees below normal). The winds
will make it feel more like the teens to mid 20s.
With strong CAA and northwest flow, additional snow showers and
flurries are expected in the lake effect and upslope zones, where
additional snow accumulations of a coating up to 3 inches will be
possible through the day.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Key Messages:
- Gusty winds and snow chances gradually diminish tonight
- Very windy and cold Tuesday with gusts around 30-45 MPH
- Next system arrives Thursday into Thursday night with rain and snow
Discussion:
Gusty winds and lake enhanced/upslope snow showers will gradually
come to an end this evening and tonight as an area of high pressure
builds across the Mid Atlantic from the Great Lakes. Given the
system will be passing south of the area, northwest flow will remain
in place and keep us in below normal temperatures through Wednesday.
Highs are expected to range from the upper 20s (terrain) to mid 40s
(valleys). This high will keep dry conditions in place through early
Thursday morning before moving offshore.
Out next system arrives thanks to a strengthening shortwave across
the mid Mississippi River Valley and development of a surface low
over the Ohio River Valley. This low is progged to move northeast
into western NY by Thursday night, with precipitation chances
increasing across the area with increasing moisture and WAA aloft.
Most will see plain rain with temperatures well above freezing,
though a mix of rain/snow to all snow is possible across higher
elevations of the Catskills, ADKs, southern Greens, Berkshires and
Taconics. Amounts should remain low, with latest NBM probabilities
showing a low chance (20-40%) of snowfall greater than 1 inch. QPF
is favored to remain below a quarter of an inch through Friday
morning, though higher amounts are possible mainly outside of the
downslope areas north of the Catskills.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Key Message:
- Unsettled weather for Friday into the weekend. NBM probabilities
for greater than 1.00" rainfall are in the 30-50% range south and
east of the Capital District for the 48-hr period until 8 am Sunday.
Discussion:
A mid and upper level trough will be over the eastern third of CONUS
to start the extended. Low pressure organizes over the Piedmont/Mid
Atlantic Corridor Friday morning. The cyclone moves towards PA/NY
with increasing moisture advection with anomalous PWAT values for
periods of rain to develop during the day. The trough may become
negatively tilted and the mid level low closes off near the central
PA/NY border. Some uncertainty continues with the track and
evolution of the wave in the ensembles. QPF may range from a half
inch to inch or more. WPC has locations south of the Capital
District in a Marginal Risk in Day 4 Excessive Rainfall Outlook, but
uncertainty still exists in QPF placement in timing. NBM
probabilities are in the 40-70% range for at least 0.50" of rainfall
across eastern NY and western New England for the 24-hr period
ending 12Z/SAT. Some light snow accums will be possible over the
southern Dacks and southern Greens with a couple inches or less with
cooling of the column down with the heavier pcpn. Highs Friday will
be in the upper 40s to lower 50s in the valleys and upper 30s to mid
40s over the higher terrain. Lows fall back into the 30s to lower
40s.
Saturday...periods of rain may continue in the morning, but the dry
slot to the system may cut off the pcpn over most of the forecast
area in the afternoon, aside from light showery activity with the
upper low. The 48-hr NBM probabilities for at least one inch of
rainfall from 12Z/8am Fri to 12Z/8am Sun are 30-50% south and east
of Albany. Highs Sat will remain a little cooler than normal with
40s to lower 50s for highs and lows in the 30s with isolated to
scattered showers diminishing from the upper low and sfc wave near
the coast.
Sunday into Monday drier weather works back in. Periods of clouds
and isolated light showers may persist to close the weekend with the
upper low near New England with seasonable temps. High pressure
builds in Sunday night into Monday. Mid/upper level heights rise
upstream over the Great Lakes Region into the Northeast. Temps
rebound back above normal by close to 10 degrees with highs mainly
in the 50s to lower/mid 60s.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Through 12z Wednesday...A cold front continues to move across
western New England this morning with some rain to snow
showers. Flight conditions have risen back to VFR levels at
KALB/KGFL/KPOU with sct-bkn clouds at 3.5-5 kft AGL and mid
level clouds 8-10 kft AGL. KPSF continues to be IFR/LIFR with
some snow reducing vsbys and lowering cigs to IFR levels. The
snow will diminish around 12-13Z/TUE. Cigs should remain at VFR
levels in the 3.5-5.0 kft AGL range in the late morning into the
afternoon. KPSF could have some snow showers after 18Z/Tue with
reductions back to MVFR range and a PROB30 group was continued.
VCSH groups were kept in at KGFL too. VFR conditions are
expected after 00Z/WED with sct-bkn stratocumulus or some mid
level clouds around. The clouds may begin to decrease after
06Z/WED especially south and east of KALB.
The winds due a strengthening sfc pressure gradient and deep
mixing will increase from the west to northwest in the late
morning and will continue into the early to mid pm at 15-23 KT
with some gusts 28-40 KT with the greatest gusts at KALB/KPSF.
Some low-level turbulence will be possible in the afternoon
into the early evening. The winds will slightly decrease by
00Z/WED with west/northwest winds 10-20 KT with some gusts still
in the 25-35 KT range. After 06Z/WED the sfc pressure gradient
will continue to weak with west/northwest winds of 8-15 KT.
Outlook...
Tuesday Night: Moderate Operational Impact. Windy With Gusts To 33 kts. Slight Chance of SHSN.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Moderate Operational Impact. Likely SHRA.
Thursday Night: Moderate Operational Impact. Likely SHRA.
Friday: High Operational Impact. Likely SHRA.
Friday Night: High Operational Impact. Likely SHRA.
Saturday: Moderate Operational Impact. Likely SHRA.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Wind Advisory until 10 PM EDT this evening for NYZ038>040-
047>054-061.
MA...Wind Advisory until 10 PM EDT this evening for MAZ001-025.
VT...None.
&&
SYNOPSIS...Speck
NEAR TERM...Speck
SHORT TERM...Speck
LONG TERM...Wasula
AVIATION...WasulaHazardous Weather Outlook National Weather Service Albany NY 604 AM EDT Tue Apr 8 2025 CTZ001-013-NYZ032-033-041>043-058>060-063>066-082>084-VTZ013>015- 091200- Northern Litchfield-Southern Litchfield-Northern Herkimer-Hamilton- Northern Saratoga-Northern Warren-Northern Washington-Western Greene- Eastern Greene-Western Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 604 AM EDT Tue Apr 8 2025 This Hazardous Weather Outlook is for northwestern Connecticut, east central New York, eastern New York and southern Vermont. .DAY ONE...Today and tonight. A strong cold front will pass through the region this morning with a line of gusty rain and snow showers. Locally hazardous travel cannot be ruled out this morning due to reduced visibility and slippery roadways. Gusty winds are expected on today with gusts in the 30 to 45 mph range. A few downed tree limbs or power outages are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ001-025-NYZ038>040-047>054-061-091200- Northern Berkshire-Southern Berkshire-Southern Herkimer- Southern Fulton-Montgomery-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Eastern Columbia- 604 AM EDT Tue Apr 8 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western Massachusetts, east central New York and eastern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. A strong cold front will pass through the region this morning with a line of gusty rain and snow showers. Locally hazardous travel cannot be ruled out this morning due to reduced visibility and slippery roadways. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay wind damage reports to the National Weather Service in Albany New York.
The national radar mosaic for the moment the first event began.
1 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2025Every state in 2025This day in weather historyWarnings in Massachusetts, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254205.